Diabetic ketoacidosis is the main cause of death in type 1 diabetic patients under 20 years of age. Its cardinal features are hyperketonemia, metabolic acidosis and hyperglycemia. Although diabetic ketoacidosis may occur at any age, it is most commonly seen in younger patients. It is often precipitated by infection and, more rarely, by another concurrent illness, such as myocardial infarction. Many cases occur in newly identified type 1 diabetic patients. Occasionally, it is precipitated by the deliberate omission of insulin injections. In many instances, no identifiable cause is found. Infection is the most common precipitating cause with new cases of diabetes being the second most common. Some patients have frequent recurrent episodes of ketoacidosis of no identifiable cause - they are usually females under 20 years of age. Deliberate omission or under-dosage of insulin is probably the cause in such patients. Ketoacidosis can occur in patients with type 2 diabetes as a consequence of severe infections and other intercurrent illness.
Diabetic ketoacidosis is characterized clinically by symptoms of nausea, vomiting, thirst, polyuria and, occasionally, abdominal pain accompanied by signs of dehydration, acidotic respiration, ketones on the breath, hypothermia and altered consciousness. Detailed biochemical assessment and monitoring (of urea, electrolytes, glucose and arterial gases) are mandatory in the management of this condition and a search should be undertaken for the underlying cause (by chest radiography or urine and blood cultures, for example). If a treatable underlying cause is found it should be treated promptly.
Successful treatment necessitates vigorous fluid replacement, correction of potassium deficiency, continuous intravenous insulin infusion, attention to acid-base status and treatment of the underlying cause where identifiable. Fluid replacement is with isotonic saline until the blood glucose falls below about 14mmol/l (250mg/dl), when 5% dextrose is substituted and infused at a rate of approximately 250 ml/h. Severe hypernatremia (plasma sodium > 155mmol/l) or marked plasma hyperosmolality (>350mosm/kg) may require the use of hypotonic, rather than isotonic, saline on a short-term basis. Approximately 6-10 liters of fluid may be required during the first 24 h, with 1 liter of saline being infused every hour for the first 2-3 h. Soluble insulin (Human Actrapid, Novo Nordisk or Humulin S, Eli Lilly) is given by continuous intravenous infusion usually at an initial rate of 5-10units/h to produce steady plasma insulin concentrations to inhibit lipolysis and hence ketogene-sis, to inhibit hepatic glucose production and to enhance disposal of glucose and ketone bodies by peripheral tissues. Hourly capillary blood glucose levels are checked to adjust the insulin infusion rate to maintain the blood glucose concentration between 5 and 10mmol/l (90 and 180mg/dl). The role of bicarbonate administration in diabetic ketoacidosis is controversial and unproven, but many advocate its use in severe acidosis with blood pH levels <7.0.
Despite these and other measures, the overall mortality from diabetic ketoacidosis is around 7%. Cerebral edema, a rare and poorly understood cause of death in diabetic ketoacidosis, may respond to intravenous mannitol or dexamethasone. Hyperosmolar non-ketoacidotic coma carries an even greater mortality of around 30% of cases and is characterized by the insidious development of severe hyperglycemia, with resultant dehydration, and prerenal uremia unaccompanied by ketoacidosis.
Hyperosmolar non-ketoacidotic coma usually affects the middle-aged or elderly who have undiag-nosed type 2 diabetes. Precipitating factors include infection, diuretic therapy and ingestion of glucose-rich drinks. Coma is more common in this condition than in diabetic ketoacidosis. Fluid, electrolyte and insulin replacement should be similar to that recommended for the treatment of diabetic ketoacidosis. In addition, there is an increased risk of thromboembolic disease with this condition. Prophylactic low-dose heparin (5000 units subcutaneously every 8 h) is often recommended if patients are immobile, have established thromboembolic disease or have other risk factors. Low molecular weight heparin by once-daily subcutaneous injection is easier to administer. However, the role of routine prophylactic anticoagulation in diabetic hyperglycemic emergencies remains unclear and many advocate anticoagulation with heparin only when there is definite evidence of thromboembolic disease.
Was this article helpful?